Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 28, 2002, 6:59 PM EDT for Anne Arundel County, Howard County, Montgomery County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2002, 6:59 PM EDT (22:59 UTC)
- Expired
- Apr 28, 2002, 7:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Anne Arundel County, MD, Howard County, MD, Montgomery County, MD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN APR 28 2002 SHORT TERM (TNGT THROUGH MON NIGHT)... MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE. FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH REAL COLD AIR TO ADVECT IN TONIGHT. ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS. MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ LONG RANGE OUTLOOK...TUE THRU SUN... HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT. LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT AND SUN. -BMW SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM. .LWX... DC...SCA TIDAL PTMC. MD...SCA CHSPK BAY AND TIDAL PTMC. VA...NONE. WV...NONE. WATSON
In the hours before
Local storm report, Apr 28, 5:43 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
543 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MOUNT JACKSON VA WIND DAMAGE
04/28/02 SHENANDOAH *** 2 INJ ***
FOUR HOUSES DAMAGED.
ELDERLY COUPLE INJURED.
REPORTED BY LAW ENFORCEMENT
0441 PM BERGTON VA .75 INCH HAIL
04/28/02 ROCKINGHAM
0445 PM NEW MARKET VA WIND DAMAGE
04/28/02 SHENANDOAH TRACTOR TRAILER FLIPPED ON
I-81.
CASLocal storm report, Apr 28, 5:48 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
548 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH I-81 MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
CASSpecial weather statement, Apr 28, 6:10 PM EDT, 49 minutes before
VAZ027-028-030-031-WVZ050-055-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 610 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORM WARNING FOR HARDY COUNTY EXPIRED... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM... DOPPLER RADAR IN STERLING VIRGINIA IS TRACKING A THUNDERSTORM IN EASTERN HARDY COUNTY WV MOVING INTO SHENANDOAH COUNTY VA. THIS STORM IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL CLIP THE SOUTHERN PORTION OF FREDERICK COUNTY...NORTHERN AND CENTRAL SHENANDOAH COUNTY AND WILL MOVE INTO WARREN AND NORTHERN PAGE COUNTY BY 630 PM. BMW
Local storm report, Apr 28, 6:53 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
653 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
0606 PM 5 W WARRENTON VA WIND DAMAGE
04/28/02 FAUQUIER LARGE TREE AND UTILITY
POLES DOWN.
0635 PM DALE CITY VA 1.75 INCH HAIL
04/28/02 PRINCE WILLIAM
0600 PM NORMAN VA WIND DAMAGE
04/28/02 CULPEPER TREE DOWN ON 522 NEAR 633.
0610 PM NEW BALTIMORE VA .75 INCH HAIL
04/28/02 FAUQUIER
CASLocal storm report, Apr 28, 6:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
658 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
0606 PM 5 W WARRENTON VA WIND DAMAGE
04/28/02 FAUQUIER LARGE TREE AND UTILITY
POLES DOWN.
0635 PM DALE CITY VA 1.75 INCH HAIL
04/28/02 PRINCE WILLIAM
0600 PM NORMAN VA WIND DAMAGE
04/28/02 CULPEPER TREE DOWN ON 522 NEAR 633.
0610 PM NEW BALTIMORE VA .75 INCH HAIL
04/28/02 FAUQUIER
0655 PM INDIAN HEAD MD 1.75 INCH HAIL
04/28/02 CHARLES
CASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:23 AM EDT | Flash Flood Warning | LWX | Highland | 3 hr |
| Apr 28, 4:38 PM EDT | Tornado Warning | LWX | Rockingham, Shenandoah | 22 min |
| Apr 28, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock, Shenandoah | 46 min |
| Apr 28, 5:48 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Rappahannock | 27 min |
| Apr 28, 6:02 PM EDT | Special Marine Warning | LWX | 58 min | |
| Apr 28, 6:13 PM EDT | Tornado Warning | LWX | Fairfax, Fauquier, Prince William, City of Manassas | 32 min |
| Apr 28, 6:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 42 min |
| Apr 28, 7:05 PM EDT | Special Marine Warning | LWX | 85 min | |
| Apr 28, 7:02 PM EDT | Tornado Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 43 min |
| Apr 28, 7:44 PM EDT | Tornado Warning | LWX | Calvert | 31 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 40 min |
| Apr 28, 5:18 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 42 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.